Can steroids cause neuropathy? (+5 factors)
In this article, we will explore whether steroids can cause neuropathy or not, what is the link between steroids and neuropathy, what factors contribute to steroids-induced neuropathy and what to do if steroids cause neuropathy.
Can steroids cause neuropathy?
Yes, steroids can cause neuropathy in some individuals. However, different types of steroids have different effects. Certain other factors may also contribute to this condition.
Steroids are of different types. They can be anabolic steroids that mimic the effect of testosterone and are used for the building of muscles and other conditions such as hypogonadism (1). Steroids are also available as corticosteroids that are used for conditions that require the anti-inflammatory and immunosuppressive response of steroids (2).
If you are taking steroids for any of your medical conditions and have concerns regarding the adverse effects of steroids such as neuropathy then you need to consult your healthcare provider to get a proper treatment plan.
What is the link between steroids and neuropathy?
The link between steroids and neuropathy is complex and not fully understood. However, several potential links are discussed in the research.
Steroids are known to cause diabetic neuropathy at a higher dose as compared to the lower doses as steroids can alter the metabolism of glucose and insulin. Higher doses of steroids can cause direct damage to peripheral neurons causing numbness, tingling or pain (3).
Corticosteroids are also found to deplete vitamin B-12 levels. This vitamin is crucial for nerve health. Depletion of these can cause damage to nerves leading the patients to neuropathy (4).
What factors contribute to steroids-induced neuropathy?
Several factors can influence the neuropathy caused by steroids. These factors may include:
- Higher doses of steroids can increase the risk of associated side effects including acid reflux, dizziness and neuropathy etc.
- The prolonged duration of steroid use is also an important factor that can contribute to the effects of steroids leading towards increased side effects.
- Individual susceptibility due to individual factors such as genetic predisposition, metabolic rate, age and gender are also important factors to consider. This causes variation of effects among different individuals.
- Pre-existing medical conditions such as diabetes or others that may influence neuropathy can add to the effect of steroids making the case more persistent.
- If you are taking any other medication concurrent to steroids then the drug-drug interaction can also cause the side effects to be more persistent and severe.
What to do if steroids cause neuropathy?
If you are taking steroids as medication for any of your medical conditions and you experience any signs or symptoms that may be associated with neuropathy then you need to consult your healthcare provider immediately.
- Your doctor will perform tests, and take your past medical record and history to determine the possibility of steroid-induced neuropathy. They will need all the required data to give a proper diagnosis.
- If the effects of steroids are persistent and more severe then your doctor may ask you to stop taking steroids. However, you should not discontinue the medication without proper advice.
- After the diagnosis your doctor will have to treat the underlying cause of the condition as addressing the cause of the disease is essential for proper treatment.
- Your doctor will prescribe you some over-the-counter or prescription painkillers depending upon the need and condition.
- In order to improve, muscle coordination and movement you might be referred to a physiotherapist.
- Nutritional supplements such as vitamin B-12, alpha-lipoic aid and antioxidants might also be prescribed.
Steroids are of various types. Out of these, especially corticosteroids are more likely to cause neuropathy (5).
|Types of steroids
|Dexamethasone, Prednisone, Hydrocortisone
|Testosterone, Oxandrolone, Nandrolone
|Cortisol, Prednisolone, Methylprednisolone.
|Testosterone, Estrogen, Progesterone
In my experience
In my experience, steroids can cause neuropathy but it is not a commonly observed side effect of steroids. It may appear depending on certain factors that may vary among individuals. Neuropathy can be a dangerous side effect. Therefore, if you experience any signs or symptoms after taking steroids then you need to consult your healthcare provider.
Your doctor can help you with the condition and may guide you about strategies and treatment plans that can ensure safety and maximum efficacy. They can make the necessary modifications to your plan and tailor it to your specific needs. Self-medication is strictly prohibited.
Was this helpful?
Ganesan, K. (2023, May 23). Anabolic Steroids. StatPearls – NCBI Bookshelf. https://www.ncbi.nlm.nih.gov/books/NBK482418/
Hodgens, A. (2023, May 1). Corticosteroids. StatPearls – NCBI Bookshelf. https://www.ncbi.nlm.nih.gov/books/NBK554612/
Yuan, J. L., Sun, L., Su, B. L., & Hong, C. X. (2022). Case report: Corticosteroids-induced acute diabetic peripheral neuropathy. Frontiers in endocrinology, 13, 914325. https://doi.org/10.3389/fendo.2022.914325
Gale DP, Cobbold JF, Chataway J. Steroid-responsive functional B12 deficiency in association with transcobalamin II polymorphism 776C –> G. Eur J Haematol. 2006 Jan;76(1):75-8. doi: 10.1111/j.1600-0609.2005.00563.x. PMID: 16343274.
Cole, T. J., Short, K., & Hooper, S. B. (2019, June 1). The science of steroids. Seminars in Fetal and Neonatal Medicine. https://doi.org/10.1016/j.siny.2019.05.005